Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2002, 7:21 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 7:21 PM MDT (01:21 UTC)
- Expired
- Jun 11, 2002, 8:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:24 PM MDT | Hail 0.75 | Flagler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 120121 SVRGLD COC063-120215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 721 PM MDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 815 PM MDT * AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FLAGLER...OR ABOUT 46 MILES WEST OF BURLINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEIBERT AT 750 PM MDT VONA AT 805 PM MDT STRATTON AT 815 PM MDT ANOTHER LOCATION IN THIS WARNING IS...BETHUNE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. && LAT...LON 3936 10321 3918 10323 3909 10231 3945 10239 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 PM MDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jun 11, 1:00 PM MDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT TUE JUN 11 2002 CHALLENGES REMAIN CHANCES FOR PRECIP TONIGHT (PARTICULARLY) THROUGH WED NIGHT. SURFACE FRONT REMAINS STATIONARY IN VCNTY A LINE FROM ELKHART TO ELLIS TO SMITH CENTER. THIS APPEARS WOULD BE A KEY INITIATION AREA OF TSRAS THIS AFTERNOON. HOWEVER MODELS INDICATE EMPHASIS WILL SHIFT OR SPREAD DURING NIGHT ACROSS NW KS IN RESPONSE TO MID LEVEL TROUGH MOVING INTO AREA BY MIDNIGHT FROM CO. MODELS HAVING PROBLEMS WITH MID AREA OF COUNTRY BETWEEN BIG UPPER LOW OVER MT/CANADA BORDER AND WESTERN EDGE OF VERY MOIST AIR FROM TX PANHANDLE NE THRU CEN KS TO MN. WEAK S/WS MOVING ACROSS AREA FROM WEST TO EAST WHICH KICK OFF SIG TSRA ACTIVITY AS THEY APPROACH DEEP MOISTURE. MODELS NOT DOING WELL ON PICKING UP TIMING AND INTENSITY OF S/WS MASKED IN VERY DRY AIR. WILL LEAN TOWARD AVN...BUT IN REALITY A MIX...FOR MODEL TO FOLLOW. TIMING PROBLEMS NOW ENHANCED/SHARPENED TO NW OF FRONT BY INCREASING UPSLOPE (NE-E) LOW LEVEL FLOW INCREASING LOW LEVEL MOISTURE BEHIND FRONT. TONIGHT MODELS SHOWING THETAE RIDGE TO EXTEND A FINGER WESTWARD OVER NW KS INTO FAR E CO...PARTICULARLY BETWEEN 06Z-15Z. 70H S/W TO PASS OVER CWA DURING SAME TIME PERIOD. SO WILL GO WITH LIKELY TSRAS CENTERED ALONG A LINE FROM NEAR KANORADO ON KS/CO LINE EAST TO VCNTY OF HILL CITY WITH EMPHASIS OF ACTIVITY DURING ABOVE PD. WILL PROBABLY START WITH SOME SEVERE AND AS ACTIVITY SPREADS TREND TOWARD MCS AND MORE WIDESPREAD/GENERAL THUNDERSTORM ACTIVITY. PRECIPITABLE WATER AMOUNTS INCREASING LATE AND MODELS SHOW .75 TO 1.00 VALUES COMMON AT THAT TIME IN AREA NOTED. WILL LESSEN TO CHANCE POPS FROM NE BORDER NORTH AND IN EXTREME SOUTHERN PTN CWA. OF COURSE ALL DEPENDS ON POSITION AND TRACK OF VORT AND RESULT MCS. MODELS SHOW ACTIVITY SLOW TO MOVE EAST OUT OF AREA WED SO WILL KEEP CHANCE POPS THROUGHOUT DAY. MODELS SHOW ANOTHER SURGE OF CAA IN LOW LEVELS WED EVENING AND ANOTHER S/W. HOWEVER LOOKS DRIER BY THEN AS UPPER LOW (CENTERED NEAR ND/CANADA BORDER) MOVES EAST WITH SOUTH AXIS MOVING THROUGH PLAINS PUSHING MOIST AIR FURTHER EAST. SO WILL GO WITH SLIGHTLY LOWER POPS WEDS EVENING. THU AM SFC HIGH BEGINS TO MOVE/RIDGE SE INTO AREA FROM MT...BOTH DRYING AND COOLING AREA. LOWEST TEMPS OF WEEK/PD STILL LOOK TO BE FRI AM WITH SOME AREAS DROPPING INTO 40S. UPPER LOW MOVES INTO GREAT LAKES AREA FRI/SAT AND RIDGE TO WEST BEGINS TO BUILD AND MOVE INTO PLAINS AREA. WILL STAY WITH CHANCE TSRAS SAT AS S/W STILL INDICATED TO COME SE THROUGH HALTING RIDGE NW FLOW. WARMUP BEGINS SUN WITH PC SKIES AND TEMPS RETURNING TO NORMAL. BY TUE WARM-TO-HOT PM TEMPS IN 90S AND S/W APPROACHING BRINGS RETURN OF TSRA CHANCES. .GLD...NONE. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 62 min |
| Jun 11, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 60 min |
| Jun 11, 9:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.